Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 1, NWS Topeka, KS

January 28, 2006Clay County, Washington County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jan 28, 2006, 2:45 PM CST for Clay County, Washington County, Kansas. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 28, 2006, 2:45 PM CST (20:45 UTC)
Expired
Jan 28, 2006, 3:30 PM CST
In force
45 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Clay County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 106 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 28, 2:56 PM CSTHAIL 12 N Morganville, KSREPORTED AT 28TH AND JAYHAWK RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.8 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2006-01-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2006-01-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 281 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
564 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
281 m²/s²
0-3 km storm-relative helicity
293 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 282045
SVRTOP
KSC027-201-282130-
/O.NEW.KTOP.SV.W.0001.060128T2045Z-060128T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
245 PM CST SAT JAN 28 2006

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL CLAY COUNTY IN NORTH CENTRAL KANSAS
  SOUTH CENTRAL WASHINGTON COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 330 PM CST

* AT 244 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 4 MILES SOUTHEAST OF CLIFTON...OR ABOUT 11 MILES
  NORTHWEST OF CLAY CENTER...MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PALMER...
  LINN...
  GREENLEAF...

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3980 9710 3969 9690 3948 9717 3956 9730

$$
3 follow-up statements
000 
WWUS53 KTOP 282102
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
302 PM CST SAT JAN 28 2006

KSC027-201-282130-
/O.CON.KTOP.SV.W.0001.000000T0000Z-060128T2130Z/
WASHINGTON-CLAY-
302 PM CST SAT JAN 28 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CST
FOR NORTH CENTRAL CLAY AND SOUTH CENTRAL WASHINGTON COUNTIES...

AT 301 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 4 MILES SOUTHWEST OF PALMER...OR ABOUT
14 MILES NORTH OF CLAY CENTER...MOVING NORTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
PALMER...LINN AND GREENLEAF.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3980 9710 3969 9690 3948 9717 3956 9730

$$
000 
WWUS53 KTOP 282118
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
318 PM CST SAT JAN 28 2006

KSC027-282122-
/O.CAN.KTOP.SV.W.0001.000000T0000Z-060128T2130Z/
CLAY-
312 PM CST SAT JAN 28 2006

...THE SEVERE THUNDERSTORM WARNING FOR CLAY COUNTY HAS BEEN
CANCELLED...

THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE COUNTY. 

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3980 9710 3969 9690 3957 9706 3960 9725

$$

KSC201-282130-
/O.CON.KTOP.SV.W.0001.000000T0000Z-060128T2130Z/
WASHINGTON-
312 PM CST SAT JAN 28 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CST
FOR SOUTH CENTRAL WASHINGTON COUNTY...

AT 310 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR PALMER...OR ABOUT 15 MILES NORTH
OF CLAY CENTER...MOVING NORTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
PALMER...GREENLEAF AND LINN.

AT 256 PM CST...THE CLAY COUNTY SHERIFF REPORTED QUARTER SIZE HAIL 
IN NORTH CENTRAL CLAY COUNTY ABOUT 2 MILES NORTH OF MORGANVILLE.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3980 9710 3969 9690 3957 9706 3960 9725

$$
000 
WWUS53 KTOP 282130
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
330 PM CST SAT JAN 28 2006

KSC201-282140-
/O.EXP.KTOP.SV.W.0001.000000T0000Z-060128T2130Z/
WASHINGTON-
330 PM CST SAT JAN 28 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL WASHINGTON
COUNTY EXPIRES AT 330 PM CST...

AT 330 PM CST...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3980 9710 3969 9690 3957 9706 3960 9725

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 28, 4:25 AM CST, 10 hours 20 minutes earlier.

Area forecast discussion, Jan 28, 4:25 AM CST, 10 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
425 AM CST SAT JAN 28 2006

.DISCUSSION...

APPEARS STG CDFNT WILL ENTER THE CWA LATER TODAY WITH AN ATTENDANT
RISK OF A FEW STRONG TO SEVERE THUNDERSTORMS. PREFER RUC FCST...AND
LATEST NAM CONVERGES TO THAT SOLUTION DURING THE DAY AS WELL. SFC
LOW NWRN KS APPEARS WILL MOVE MAINLY EAST BEFORE DEVELOPING
SOUTHEAST THIS EVENING...AS STG JET PUNCHES SOUTHEAST TOWARD THE
ARK-LA-TEX. THIS SHOULD CAUSE THE FNT TO PICK UP STEAM AND MOVE WELL
EAST OF AREA BY MIDNIGHT. SO ANY PCPN ALG FNT LATE THIS AFTERNOON
SHOULD MOVE EAST OF AREA QUICKLY THIS EVENING.
UPPER DYNAMICS AND LOW LVL SHEAR WILL BE MORE THAN SUFFICIENT TO
ROTATE STORMS BEGINNING SWRN PTN OF CWA BY EARLY AFTERNOON. AMT OF
SUNSHINE AHEAD OF FNT REST OF CWA WILL DICTATE HOW FAR EAST STG
CONVECTION WILL PUSH. COULD SEE ANOTHER 5 TO 8 DEGREE RISE IN DEW
POINTS WRN/CNTRL PTN OF CWA BY MIDDAY BEFORE DRYER AIR
ARRIVES.

SLIM CHANCE FOR LIGHT PRECIP REMAINS IN FCST TMRW...BUT NOT OVERLY
IMPRESSED WITH RETURN MOISTURE. SOME LIFT WILL RETURN AS SCNDRY WAVE
MOVES THROUGH AND INTO MEAN TROF POSITION TO OUR EAST. REST OF FCST
FOR THE WEEK RATHER UNEVENTFUL WITH GENERALLY MILD WINTER WX
EXPECTED. VERY LITTLE IF ANY CHANGE TO GRIDS BEYOND MONDAY.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jan 28, 4:42 AM CST, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
442 AM CST SAT JAN 28 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-291045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
442 AM CST SAT JAN 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS OVER ALL THE AREA TODAY. SOME
OF THE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WIND
THIS AFTERNOON. THERE IS A CHANCE FOR A FEW THUNDERSTORMS OVER
NORTHEAST AND EAST CENTRAL KANSAS EARLY THIS EVENING. HOWEVER ANY
CHANCE FOR SEVERE STORMS WILL DIMINISH QUICKLY AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED EARLY THIS AFTERNOON OVER NORTH CENTRAL
KANSAS...AND PERHAPS OVER PORTIONS OF NORTHEAST AND EAST CENTRAL
KANSAS BY MID TO LATE AFTERNOON.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 28, 3:19 PM CSTSevere Thunderstorm WarningTOPClay41 min
Jan 28, 3:45 PM CSTSevere Thunderstorm WarningTOPRiley45 min
Jan 28, 4:14 PM CSTSevere Thunderstorm WarningTOPDickinson, Morris46 min
Jan 28, 5:00 PM CSTSevere Thunderstorm WarningTOPMorris33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.